Alert archive / California / Areal Flood Warnings in 2017
Areal Flood Warning 21, NWS Reno, NV
NWS Reno, NV issued this areal flood warning at Jun 4, 2017, 1:13 PM PDT for Mono County, California. It was in force for 5 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2017, 1:13 PM PDT (20:13 UTC)
- Expired
- Jun 9, 2017, 12:45 PM PDT
- In force
- 5 days
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mono County, CA
The radar
The Reno radar (KRGX), 137 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2938 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700
WGUS45 KREV 042013
FLWREV
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Reno NV
113 PM PDT SUN JUN 4 2017
CAC051-091945-
/O.NEW.KREV.FA.W.0021.170604T2013Z-170609T1945Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-
113 PM PDT SUN JUN 4 2017
The National Weather Service in Reno has issued a
* Flood Warning for...
Snowmelt in...
Northern Mono County in northern California...
* Until 1245 PM PDT Friday
* The anticipated high elevation snowmelt has now begun to raise the
West Walker River above previous levels.
* The West Walker River will continue to have high flows through the
week. Moderate flooding is expected from the Walker River Canyon
to the Topaz Lake diversion for the next several nights. Peak
flows will be during the overnight and morning hours.
* The return to above normal temperatures this week will exacerbate
already existing flooding in Antelope Valley. Warm temperatures
will also continue to producing increased snowmelt, creating high
flows in area streams and rivers through this week.
* Significant flooding of lowlands, agricultural lands, yards,
basements, and rural roads in Antelope Valley, including Walker,
Coleville, and Topaz California. Flooding of structures is
limited, although some sandbagging may be necessary. Flooding of
recreational areas and rural roads in the West Walker River Canyon
is also likely.
* High flows will be progressing downstream into Nevada later this
week with additional flooding possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding. Creeks and streams will run fast and very cold,
bringing the risk of hypothermia for those without protective gear.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers during high flows. Campers and hikers should avoid streams
or creeks.
&&
LAT...LON 3863 11947 3849 11944 3837 11943 3838 11948
3850 11948 3866 11952
$$
AH1 follow-up statement
231
WGUS85 KREV 050933
FLSREV
Flood Statement
National Weather Service Reno NV
233 AM PDT MON JUN 5 2017
CAC051-050942-
/O.CAN.KREV.FA.W.0021.000000T0000Z-170609T1945Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-
233 AM PDT MON JUN 5 2017
...THE FLOOD WARNING FOR SNOWMELT HAS BEEN CANCELLED FOR NORTHERN
MONO COUNTY...
The Areal Flood Warning has been replaced by a River Flood Warning
for the West Walker River.
LAT...LON 3863 11947 3849 11944 3837 11943 3838 11948
3850 11948 3866 11952
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this areal flood warning went out at Jun 4, 1:56 AM PDT, 11 hours 17 minutes earlier.
Area forecast discussion, Jun 4, 1:56 AM PDT, 11 hours 17 minutes before
Area Forecast Discussion
National Weather Service Reno NV
156 AM PDT Sun Jun 4 2017
.SYNOPSIS...
Gusty winds are expected this afternoon and evening with hazardous
boating conditions and elevated fire weather concerns. Lighter
winds return Monday, with high temperatures remaining above average
through mid-week. Showers will be possible late week and into next
weekend along with increasing winds and much cooler conditions.
&&
.SHORT TERM...
The tail-end of a trough over the Pacific Northwest will slide
over northern California and northwest Nevada today. The main
forcing along the system's cold front will remain over Oregon;
however, some shallow convergence along the tail-end of the front
may be sufficient to squeeze out some very light showers north of
Susanville and Gerlach. As far as thunderstorms, chances are low
(10-20%) for a few lightning strikes north of Cedarville and
across extreme northern Washoe County this afternoon.
The other story for today will be winds, which are expected to
gusts to between 30-40 mph this afternoon and evening across much
of northeast CA and western NV. This will bring hazardous boating
conditions for area lakes, with increased fire danger. Per
coordination with fire partners, grass in western Nevada is not
quite to a critical level of dryness so we are currently not
issuing Red Flag Warnings. However, there are patches of grass dry
enough to carry fire given the strength of winds today.
Monday and Tuesday, lighter winds return as high pressure strengthens
overhead. Highs will rise to 5-10 degrees above average by Tuesday.
No thunderstorms are expected, with just some diurnally-induced
cumulus over Mono and Mineral Counties by Tuesday. Snyder
.LONG TERM...Wednesday through Saturday...
The early part of the extended forecast period remains largely
unchanged and there is general agreement between the models that a
trough of low pressure will move into the western part of the
forecast area by Friday morning. Ahead of this trough gusty winds
are likely to develop Thursday along with with a few showers and
even isolated thunderstorms over the far northern and western parts
of the forecast area.
Even though there is agreement with the overall pattern through
Friday morning...there are differences in the details. These
differences become magnified by Saturday...but we will look at that
later.
The GFS is a little deeper with the trough Friday than the ECMWF and
thus cooler. If the GFS were to verify we could see temperatures
approaching 10 degrees above normal Wednesday dropping to as much as
10-15 degrees below normal for Friday. A significant change like
this would be accompanied by quite gusty winds Thursday...possibly
as high as 45-50 mph. For now we are not going to go to this extreme
with forecast temperatures or winds. There is just too much
uncertainty and inconsistency between the model solutions. We will
increase pop coverage and add some QPF for Friday to account for
increased chances for precipitation associated with the trough.
On to Saturday...and the real departures between the model
solutions. The ECMWF lifts the upper trough to the east and keeps
cyclonic flow aloft early in the day before trying to start the
process of building a flat ridge. That would mean dry and mild
weather. On the other hand...the operational GFS digs a secondary
trough into the region by late in the day. This would bring cooler
temperatures...H700 temps around -4C...and wetter conditions. Snow
levels would dip below 8000 feet which would mean we could actually
add to our high elevation snowpack Saturday and Saturday night.
So...we have a choice of rain with valley temperatures in the lower
60s versus dry with valley temperatures closer to 80. That is the
conundrum for the last day of the forecast and beyond. To say we
have low confidence in the last part of the extended forecast
would be overstating reality. We have no confidence in the model
solutions at this point. For now we will trend toward a compromise
forecast. Hopefully time will provide a clearer picture.
&&
.AVIATION...
A trough of low pressure passing to north of the forecast area will
bring gusty winds this afternoon and evening with peak gusts in the
25-35 kt range. Ridge gusts could top 60 kt with areas of turbulence
aloft. Most of the forcing is well north of the Oregon border...but
there could be a few stray showers and thunderstorms north of a line
from KSVE to KWMC.
Benign weather returns for Monday and Tuesday with VFR conditions
and light winds. Another of low pressure is likely to bring a
renewed round of gusty winds and showers to the region starting
late Thursday.
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from noon to 10 PM PDT Sunday NVZ002.
Lake Wind Advisory from 5 PM to 10 PM PDT Sunday NVZ001.
Lake Wind Advisory from noon to 10 PM PDT Sunday NVZ003.
Lake Wind Advisory from 2 PM to 10 PM PDT Sunday NVZ004.
CA...Lake Wind Advisory from noon to 10 PM PDT Sunday CAZ071.
Lake Wind Advisory from 2 PM to 10 PM PDT Sunday CAZ073.
Lake Wind Advisory from noon to 10 PM PDT Sunday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Areal Flood Warnings in California, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.